long term fatigue post treatment

  • 4 replies
  • 25 subscribers
  • 999 views

Hi Everyone

Hope you are all as well as can be today.

I was wondering if anyone has been in the situation I'm in?

Diagnosed TNBC may 2020, finished treatment (surgery and chemo) nov 2020 and not on any ongoing treatment.  Recovery started okay, 2 steps forward 1 step back but generally slowly recovering and adjusting to my new normal.  Was back at work 12 hours a week, previously worked 24 hours, and exercising.  After 6 months I started to feel like my recovery stalled and since then had slowly been regressing.  I had to drop my hours to 9 per week and I had to rest the whole day before in preparation and rest the whole day after.  I have now decided to stop working all together.  I have to have a nap on approx 4 days out of 7.  Exercising is impossible other than a sedate 10 minute walk 2 times a week.  Days out are a thing of the past, socialising is exhausting and even the thought of going on holiday reduces me to tears.  I am in pain most days.  Different areas of my body seem to flare up at different times.  Sometimes its my joints and sometimes it muscular.  I also suffer from brain fog.  I've seen my GP who tested my blood and as my ferritin was low put me on iron tabs.  I've been taking these for 2 months and I have not seen any improvement.  I had my 2 years check up with the breast team and mentioned it but only received sympathy and told its still early days and to give myself time.

I feel like I am no longer living, just existing.  I cant do any hobbies as I have no energy and sometimes I run out of energy to care for my children.  I feel like its gone past the time frame where I am recovering and think this is just how my life is going to be now.  i don't know where to go to get help or support.  I wouldn't say I have low mood as I want to do things I just can't physically do them.

Has anyone felt this way so long out of treatment?  Did you recover and what helped?  I'm 41 and I feel more like 81!

Thanks in advance if you've got this far.

  • Hi there, gosh, sorry to hear you've been struggling so much recently especially as your recovery was going well. I am no expert in medical matters, but I'd really encourage you to go back to your GP as this seems pretty unusual (at least to me).  Sometimes we need to be persistent. In the past I asked to see a different GP at my practice as I found one of them to basically ignore my concerns, so maybe that's also worth a thought.  I hope you can find something that helps you soon. Best wishes 

    Community Champion badge

  • Hey, see if you can get a phone call with a McMillan fatigue support, 

    I only finished my treatment sept 22 my fatigue is like yours ,as it is now.

    I was speaking to someone from about a month after treatment ended ,& now having physio .

    GP I would say are not specialists in cancer fatigue so not really helpful.

    If you get back  in contact with a nurse specialist who can refer you Blush

  • Hi, that seems really tough, I like the advice about being persistent and getting help from a fatigue specialist, I wasn't aware it existed. I finished chemo 2 years ago, but I'm still  taking tamoxifen and zoladex now, and I feel fatigue, brain fog and suffer from back pain. I think my medicine give me these symptoms. I totally understand how you feel. I work part time, and when I get home some days I just have to lay down, I have no energy at all. It's not to the extent  you describe though, so it's worth to check, so you can feel like yourself again. 

  • I was going to ask the same question, how do people feel after treatment. I had my last part of my treatment last August. (chemo, mastectomy and radiotherapy) I'm back at work but i feel so tired alShrug tone2l the time. I have 2 young children too (5 and 2) my youngest has special needs (down syndrome). So i keep going through work when i get home but after sorting kids i can't keep awake. I just to go to bed myself. I have days were i feel like me again then next min i feel like ive been run over by a bus. Shrug tone2